Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Chicago, IL

July 22, 2001Cook County, Lake County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 22, 2001, 4:18 PM CDT for Cook County, Lake County, Illinois. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 4:18 PM CDT (21:18 UTC)
Expired
Jul 22, 2001, 5:15 PM CDT
In force
57 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, Lake County, IL

The radar

The Chicago radar (KLOT), 64 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:20 PM CDTThunderstorm Wind 50 EGrayslake, IL
Jul 22, 4:45 PM CDTThunderstorm Wind 50 EElk Grove, IL
Jul 22, 4:45 PM CDTHail 1Winnetka, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3141 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KLOT 222118
SVRCHI
ILC031-043-097-222215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
418 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 515 PM CDT

* AT 418 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE   
  THUNDERSTORMS FROM LINDENHURST TO MUNDELEIN TO BARRINGTON TO 
  3 MILES SOUTHEAST OF ELGIN...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT
  ITASCA
  OHARE AIRPORT 
  WAUKEGAN  
  EVANSTON  
  ARLINGTON HEIGHTS

AT 400 PM CDT A TRAINED WEATHER SPOTTER REPORTED TREES DOWN IN 
BARRINGTON.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

RATZER/CMS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN JUL 22 2001

NUMEROUS HI'S AROUND 100 NOW AND TEMPS TNGT PROGGED IN THE MIDDLE OR
UPPER 70S SHOULD MAINTAIN HEAT HEADLINES THRU TONIGHT. WLL LET MID
SHIFT DECIDE IF IT WARRANTS CONTINUATION ON MONDAY. WITH TEMPS
PROGGED IN LOWER OR MIDDLE 90S...APPEARS NERN IL WARNING PROBABLY
WILL CONTINUE TIL MONDAY NIGHT WHEN COLD FRONT DROPS IN AND LOWERS
DEWPOINTS.

GOOD CAPES AND STEERING WINDS TONIGHT SUGGEST STORMS THAT ARE
POPPING UP HERE AND THERE SHOULD CONTINUE WELL INTO SUNSET AND WILL
LIKELY PRODUCE MORE DOWNBURST OUTFLOWS. OUTFLOW BOUNDARY FROM S
CENTRAL WI BACK THRU JO DAVIESS CUD SLIPPING EAST ACROSS NRN CENTRAL
TO NERN IL LATE THIS AFTN INTO THIS EVENING. SO POPS WILL PROBABLY
GO OUT AS CATEGORICALLY SCT OR ISOLATED TSTMS THIS EVENING.
CONTINUATION PAST MIDNIGHT IS QUESTIONABLE.

COLD FNT APPROACHING FROM THE NORTHWEST MONDAY ALONG WITH MORE HEAT
GENERATED TSTMS WORTH ANOTHER POP MONDAY AND MONDAY NIGHT AS FNT.
THIS SHUD TERMINATE NEED FOR ADVISORIES/WRNGS AND USHER IN DRIER
CONDITIONS FOR TUESDAY. GOOD COLD AND DRY AIR NOT FILTERING DOWN
UNTIL WEDNESDAY.

LOOKING COOLER AND DRIER FOR THE REST OF THE WORK WEEK...BUT RETURN
SOUTH FLOW SHOULD RETURN CHC OF TSTMS ON SATURDAY.

TEMPS CRITICAL FOR PCPN AND CLOUD COVER BUT HAVE BEEN DOING FAIRLY
WELL LAST FEW DAYS AND WILL FOLLOW GUIDANCE VALUES CLOSELYg.

.CHI...EXCESSIVE HEAT WARNING FOR CHICAGO AREA
       EXCESSIVE HEAT ADV FOR REST OF CWA

BRUMER

In the hours before

Special weather statement, Jul 22, 11:42 AM CDT, 4 hours 36 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON AM CDT/EST SUN JUL 22 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

NOT UNLIKE YESTERDAY...MANY REMNANTS OF OUTFLOW BOUNDARIES FROM
YESTERDAY'S THUNDERSTORMS LAY ACROSS THE REGION. AS TEMPERATURES
CLIMB THROUGH THE 90S...NEW THUNDERSTORMS MAY ERUPT ALONG THESE
BOUNDARIES. HIGH INSTABILITY VALUES WOULD SUGGEST THAT ANY STORMS
THAT DO DEVELOP COULD BECOME SEVERE THIS AFTERNOON AND CONTINUE INTO
TONIGHT. THUS NORTHERN ILLINOIS AND NORTHWEST INDIANA LAY UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.

IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS POSTED FOR NORTHEAST
ILLINOIS WITH A HEAT ADVISORY IN EFFECT FOR NORTH CENTRAL ILLINOIS
AND NORTHWEST INDIANA.

DAYTIME TEMPERATURES REACHING THE LOWER AND MIDDLE 90S COMBINED WITH
HIGH HUMIDITY WILL PUSH HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE
RANGE OVER THE AREA. NIGHTTIME HEAT INDEX VALUES WILL CONTINUE IN
THE MIDDLE OR UPPER 70S OVERNIGHT.

THIS IS A DANGEROUS SITUATION. OUTDOOR ACTIVITIES OF A STRENUOUS
NATURE SHOULD BE POSTPONED. IF YOU DO NOT HAVE ACCESS TO AIR
CONDITIONING...SEEK ACCESS TO YOUR COMMUNITY'S COOLING SHELTERS OR
OTHER AIR CONDITIONED BUILDINGS. STAY OUT OF THE SUN AND TRY TO FIND
A BREEZE OR SOME VENTILATION. IN THE CITY OF CHICAGO...CALL 311 FOR
T+HE LOCATION OF THE NEAREST COOLING SHELTER.

BRUMER
Local storm report, Jul 22, 3:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
313 PM CDT SUN JUL 22 2001

...test...test...test...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    AMBIA                     IN   60 MPH TSTM GUST
07/22/01   BENTON
Local storm report, Jul 22, 3:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    BELVIDERE                 IL   WIND DAMAGE
07/22/01   BOONE                          TREE BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
359 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CAPRON                    IL   WIND DAMAGE
07/22/01   BOONE                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
401 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7
0355 PM    AURORA                    IL   1.25 INCH HAIL
07/22/01   DUPAGE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 22, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    RICHMOND                  IL   WIND DAMAGE
07/22/01   MCHENRY                        POWER LINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0350 PM    MC HENRY                  IL   WIND DAMAGE
07/22/01   MCHENRY                        TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

l

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:04 PM CDTSevere Thunderstorm WarningLOTIroquois26 min
Jul 22, 3:35 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry55 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningLOTDuPage, Will42 min
Jul 22, 4:18 PM CDTSevere Thunderstorm WarningLOTDuPage57 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningLOTKane, Kendall64 min
Jul 22, 5:59 PM CDTSevere Thunderstorm WarningLOTKankakee, Will61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.